We’ve all lost our balance, tripped, even fallen down in our lives before. Getting older means these occurrences become more common, especially since our gait changes.
Uneven stride can lead to a loss of balance, and a slew of other symptoms such as nausea, faintness or feeling unsteady. Common descriptors include feelings of vertigo, and older folks above the age of 50 tend to experience this more when they stand up from a sitting position, walk around or move their heads side to side or up and down.
Vertigo could be due to inner ear problems like swelling, fluid build-up or infection. Other causes include vision impairment, and you should consult a doctor. The doctor may ask questions like:
- How do you feel when losing your balance?
- What causes the loss of balance?
- How long do you have the symptoms for?
- How often does this happen?
- What usually happens when you lose your balance?
Aging puts you at higher risk for health issues, which result in loss of balance – it’s usually not a medical condition that occurs on its own. Here are some reasons why we see balance problems in older adults. Read on to understand more about the problems your older loves ones face with maintaining balance so that you can better manage these issues and take necessary action so that they can continue the activities they enjoy.
Blood Pressure Changes
As we age, our body gets less efficient at pumping blood. Standing up too quickly, sudden movements – these cause our blood pressure to fall and we may lose our balance momentarily.
Inefficiency in pumping blood also slows your circulation. Since oxygen does not get to our muscles, brain and organs as quickly as when you were younger, you may be more likely to lose your sense of balance as you age. Be sure to stay active to allow for better blood circulation.
Health issues like Parkinson’s disease or multiple sclerosis puts you at greater risk of losing your balance. Check with your doctor if there may be more serious underlying health conditions.
Medication Side Effects
Just like how some medications cause drowsiness, other medications may cause dizziness, so check with your doctor before taking any form of medication. For example, anti-seizure drugs, antidepressants, sedatives and tranquilizers, or medication for high blood pressure may affect your balance.
Low Iron Levels
Low iron levels or anemia cause your body to receive less oxygen, affecting your balance as well. In fact, according to a research, older adults who are anemic are more likely to get injuries from falls, such as fractures or head injuries.
Low Blood Sugar
Diabetics may experience dizziness if blood sugar dips sharply, together with sudden anxiety and sweating.
You should consult your doctor regarding loss of balance. It can be dangerous and anxiety-inducing, and the following symptoms may indicate more serious health issues.
- Sudden debilitating headaches
- Chest tightness or pain
- Severe vomiting
- Face, arms or legs feeling numb
- Irregular or fast heartbeat
- Hearing loss
- Feeling of confusion
- Double vision
- Shortness of breath
- Sudden speech changes